Pediatric acute kidney injury induced by concomitant vancomycin and
and Sarah Alsubaie
Pediatric Clinical Pharmacy Services, King Saud University Medical City, King Saud University and
Diseases Unit, Department of Pediatrics, King Saud University Medical City, College of Medicine, King Saud University,
Riyadh, Saudi Arabia
Abstract Background: Vancomycin is very commonly used in combination with piperacillin–tazobactam (PTZ) as the initial
empiric treatment for moderate–severe infection, whenever coverage for both methicillin-resistant Staphylococcus
aureus and Pseudomonas aeruginosa is required. The combination of vancomycin and PTZ in adults has recently
been reported to signiﬁcantly increase the risk of acute kidney injury (AKI) relative to vancomycin monotherapy;
such reports in pediatrics, however, are sparse.
Methods: A retrospective chart review was conducted of pediatric patients, aged 0–14 years, who were admitted to
the general wards or intensive care unit and developed AKI after receiving vancomycin and PTZ concomitantly for
>48 h. AKI is deﬁned as a decrease in estimated glomerular ﬁltration rate ≥50% from baseline. Cases were identi-
ﬁed by reviewing the Adverse Drug Reaction program database at King Saud University Medical City in Saudi
Arabia from January 2015 to June 2016.
Results: Eight children admitted to the present hospital and who received concomitant vancomycin and PTZ treat-
ment for pneumonia (n = 7) or febrile neutropenia (n = 1) developed drug-induced nephrotoxicity. Drug Interaction
Probability Scale (DIPS) score for causation assessment was 9 in all cases (highly probable).
Conclusion: Caution in utilizing the combination of vancomycin and PTZ is warranted in pediatric patients.
Health-care professionals should be vigilant if this combination is to be initiated, and ensure close monitoring of
renal function. Antibiotic therapy de-escalation should be considered as soon as culture results are available.
Key words acute kidney injury, nephrotoxicity, pediatrics, piperacillin–tazobactam, vancomycin.
Vancomycin is a glycopeptide antibiotic commonly used in
combination with other b-lactam antibiotics, such as
piperacillin–tazobactam (PTZ), as the initial empiric treatment
for moderate–severe infections whenever coverage for both
methicillin-resistant Staphylococcus aureus and Pseudomonas
aeruginosa is required.
Vancomycin use has long been reported to be associated
The development of acute kidney injury
(AKI) in hospitalized patients can increase both morbidity and
The published incidence of vancomycin-induced
AKI ranges from 5% to 43%, depending largely on the popu-
lation studied, the presence or absence of confounding risk
factors, and deﬁnitions of nephrotoxicity.
In contrast, the
reported incidence of AKI in patients receiving PTZ
monotherapy is <1%.
Several risk factors that increase the risk of vancomycin
nephrotoxicity have been identiﬁed, including concomitant
nephrotoxic agents, pre-existing renal dysfunction, concomi-
tant critical illness, increasing treatment duration, higher van-
comycin serum trough concentration (>15 lg/mL), and total
vancomycin dosage >4 g/day in adults.
The exact mechanism of vancomycin nephrotoxicity is
still uncertain. Vancomycin is primarily eliminated by
glomerular ﬁltration and some active tubular secretion.
Postulated mechanisms include oxidative stress, complement-
mediated inﬂammation, and necrosis of the renal tubule with
Published reports evaluating
PTZ nephrotoxic potential are sparse. PTZ has been impli-
cated in AKI through acute interstitial nephritis (AIN) in at
least eight case reports.
The use of vancomycin and
PTZ combination in adults, however, has recently been
reported to signiﬁcantly increase the risk of AKI relative to
The exact mechanism of
action underlying the association between AKI and the van-
comycin–PTZ combination remains to be fully understood.
It was hypothesized that the two proposed mechanisms of
AKI associated with these antimicrobial agents (i.e. direct
cellular necrosis and interstitial nephritis) may be
Correspondence: Sarah S Alsubaie, MD, Consultant Pediatric
Infectious Diseases and Infection Control, Department of
Pediatrics (39), College of Medicine, King Saud University,
Medical City PO Box 2925, Riyadh 11461, Saudi Arabia. Email:
Received 22 March 2017; revised 11 August 2017; accepted 22
© 2017 Japan Pediatric Society
Pediatrics International (2018) 60, 136–141 doi: 10.1111/ped.13463